Virginia, 2019Damaging Wind in Virginia, June 2, 2019
June 2, 2019 · NWS MRX · 1 event in 1 county or zone
An isolated storm developed over Southwest Virginia in an unstable environment ahead of an outflow boundary from thunderstorms which formed along a cold front in the Ohio Valley earlier in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm developed over Southwest Virginia in an unstable environment ahead of an outflow boundary from thunderstorms which formed along a cold front in the Ohio Valley earlier in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 2, 2:41 PM EST, 49 minutes earlier.
Area forecast discussion, Jun 2, 2:41 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
341 PM EDT Sun Jun 2 2019
.SHORT TERM (Tonight and Monday)...The cu is starting to pop
across the Southern Appalachian region in the mid afternoon heat.
Scattered showers and thunderstorms will form across Southwest
Virginia and Northeast Tennessee through early evening ahead of a
cool front. Development should be more widely scattered to
isolated across much of the remainder of the forecast area. There
is enough cape and shear for the possibility of some of the storms
to associated with a strong wind gust and some small hail. The
cool front will move south of the region later tonight, ushering
in drier air for a most pleasant day Monday. Sunshine will
dominate on Monday and dewpoint temperatures will be quite a few
degrees lower than the past several days and while high
temperatures will only be about five degrees cooler, the lower
humidity will be welcome.
.LONG TERM (Monday night through Sunday)...Not a whole lot of
change during the long term period. The only real change is the
GFS and ECMWF are in pretty good agreement overall with the
weekend low pressure system considering how far out that is.
Monday night will be pleasant as we are in dry northwest flow behind
the frontal passage. Clear skies and low temperatures in the upper
40s to mid 50s can be expected. We lose our northwest flow on
Tuesday as high pressure builds back in. Temperatures and dewpoints
begin to climb with the southwesterly flow that develops. Highs
climb back into the low to mid 80s. Southwesterly flow transitions
to strengthening westerly flow Tuesday night into Wednesday as we
are sandwiched in between the high to our south and a shortwave
trough passing through the Ohio River Valley. This wave will bring
increasing POP chances across our area through the day on Wednesday.
This wave exits to our northeast Wednesday night into Thursday. We
are in between systems on Thursday but the developing low to our
west will allow for a diffluent and diverging pattern across our
area. This combined with increasing moisture from out of the
southwest should be enough to produce some scattered showers and
storms through the day. Friday through Sunday the low slowly moves
across our area as it is cut off from the upper level jet. During
this time there will be on and off rounds of showers and storms.
There will also be quite a bit of cloud cover around and temps will
hold steady with highs in the low to mid 80s Thursday through
Sunday. Overnight lows still look mild with temps in the mid to
upper 60s.
&&
.POINT TEMPS/POPS...
Chattanooga Airport, TN 64 84 57 86 / 10 0 0 0
Knoxville McGhee Tyson Airport, TN 62 80 54 84 / 20 0 0 0
Oak Ridge, TN 61 81 55 84 / 20 0 0 0
Tri Cities Airport, TN 57 76 46 80 / 40 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 2, 1:58 AM EST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 AM EDT Sun Jun 2 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
258 AM EDT Sun Jun 2 2019 /158 AM CDT Sun Jun 2 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
...Strong to Possibly Severe Thunderstorms from mid-Afternoon
through early Evening...
A frontal boundary will move across the area late this afternoon
and evening producing scattered thunderstorms. Some of these
storms will be strong to possibly severe with the main concern
being hail up to quarter size and gusty winds up to 55 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 2, 3:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Sun Jun 2 2019
VAZ006-008-022100-
Washington VA-Russell VA-
418 PM EDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland Va, or near Lebanon, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Cleveland Va, Glade Spring, Honaker and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3686 8220 3704 8218 3704 8181 3696 8178
3695 8182 3693 8184 3678 8170
TIME...MOT...LOC 2017Z 275DEG 23KT 3695 8210
TDThunderstorm Wind, Russell
- When
- June 2, 3:30 PM EST
- Where
- Russell County, 2.07 mi S of Honaker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.990, -81.980
Several small trees were reported down due to convective gusts and some small hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, June 2 to 13, 2019$33 million · 4 events
- Flash Flood in Missouri, June 2, 2019$5.4 million · 1 event
- Flooding in Missouri, June 2 to 12, 2019$2.0 million · 2 events
- Hail in North Dakota, June 2, 2019$315,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, June 2, 20195 injured · 1.75 in hail · 17 events
- Hail and Damaging Winds in New York, June 2, 20192 injured · $23,000 · 1 in hail · 9 events
- Damaging Winds in Virginia, June 2, 2019$65,000 · 60 kt wind · 3 events
- Hail in Nevada, June 2, 2019$50,000 · 0.25 in hail · 1 event
- Damaging Winds in North Carolina, June 2, 2019$45,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Maryland, June 2, 20192 in hail · 31 events
- Flash Flood and Hail in West Virginia, June 2, 2019$5,000 · 1.75 in hail · 26 events
- Tornado and Hail in New Mexico, June 2, 2019EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822823.